I’ll try not to give too much information here…
But to be perfectly blunt (why not, there isn’t really much sense in beating around the bush) I’m thinking of going on The Pill. As in the birth control pill. Mainly because I know a pregnant girl due to faulty condoms, and I’d like to doubly sure. See, TMI already- but the thread title warned it.
My ONLY hesitation is, I’d read in such reputable sources as Time magazine, that the pill makes your sex drive lack or even disappear. This would be a tragedy for me, and I’m very sure my boyfriend as well. They claim that 87% of all women who went off the pill did it because they no longer had any sex drive.
Can anyone contend to this? Is it all that bad? Should I investigate further?
PS: No pun intended in the beating around the bush comment, but it was better than the alternative phrase, pussy-footing around.
I am on the pill, have been for a long time, but I assure you my sex drive is present and voracious.
Also, 87% of women who stopped taking the pill stopped because of a lack of sex drive is not the same as 87% of women who take the pill stopping because of a lack of sex drive.
When I was on the pill, my sex drive was still there, and boy was it persistent! I’m on Depo now, and for the week or so after I have my shot, my sex drive really really rockets - I’m permanently horny! It settles down afterwards, but I can’t say I’ve experienced any significant decrease in libido either on the pill or on Depo.
My mojo isn’t quite at peak fitness, but it’s very much there.
No, didn’t really affect me like that (but it did take me 3 different tries to find a pill that suits me, and it’s still not perfect), but other things, like mood swings and headaches, tend not to make me feel sexy.
All pills affect everyone differently, you have no way of knowing how your body will react until you try, and even if you get decreased libido on one brand, you may not get it on another. Don’t be afraid to stop a brand after a month and try another one, don’t feel you have to wait 3 months before changing, or that if one type doesn’t suit you, none of them will.
From research I’ve seen most women stop the pill because of other reasons, weight gain, breast tenderness, mood swings and depression, migraine or menstrual problems. All things that should resolve after you stop taking the pill. they’re not pleasant, but they’re easily fixable and don’t happen to everybody.
Give it a shot, you don’t know until you try. Don’t let other people’s experiences put you off, because that’s exactly what the are, the experiences of OTHER people.
And since you’re using condoms as your only means of contraception, it would probably be worthwhile to talk to your doctor about your options. Even if you decide against a hormonal method, you might prefer another back up like a diaphragm or IUD.
You could also consider getting a prescription for emergency contraception (the morning after pill) which you could keep at home “just in case”. That way, should the worst happen, you don’t need to delay things by making a doctor’s appointment and going to the pharmacy.
Just to add a different voice, when I was on the pill (Ortho-Cept), my sex drive dwindled to practically nothing.
I don’t know that it was due solely to the pill, however. Realizing that I didn’t really even like the guy I was dating at the time may have had something to do with it.
Thanks everyone. But my options are pretty much limited to the pill as far as I know, my only doctor being on a college campus, my regular being 1200 miles away.
But I’ve decided to go talk to her (the college Dr.)
My sex drive was still there but my ability to orgasm practically disappeared.
I too went through a few pills to find one that didn’t have me bleeding more days than not.
I never had that unfortunate effect, though, as we know, there are different pills, and different people. I say, give it a try - you easily stop if need be.
Heheh -one thing, though, IF you happen to wear contact lenses… the pill CAN, because of a change in one’s water retention, cause one, well Celyn at least, to find lenses more likely to fall out and get lost. (They were hard lenses, though, I am not sure the more modern ones would act in the same way)
In a strange twist, when my wife takes the pill, her sex drive plummets to such a point that there is no point in taking the pill, for preventing pregnancy often requires a first step of sex. That’s okay though, because the mood swings she has make her decidedly unattractive.
If your going to go on the pill, please keep this in mind, so if it does happen to you, you can recognize it and get off the pill.
I love the Pill. I haven’t had any problems and I’m all systems go in the libido and orgasm department.
Now I’ve officially shared too much, but it’s in the interest of science and the OP’s personal wellbeing, right?
I’ve been on The Pill for 3 months and my sex drive is the same as before I went on it. Much to the relief of my boyfriend.
I was on the pill for a while (stopped because of clotting problems), and it never caused any libido problems for me. It evened out my mood swings and eased my cramps and was generally wonderful, except for that whole increased risk of stroke thing. I never had extra water retention, or breakthrough bleeding, or anything else. Other people have horrible, horrible problems with multiple types of pills, and still others have problems with one type and do wonderfully with another.
This is true with any hormonal birth control–combined pills, progestin-only pills, the patch, the ring, Depo, Mirena–some people do wonderfully, some people do horribly, and others are somewhere in the middle. Some people have breakthrough bleeding all the freaking time and are emotional basketcases, and other people stop menstruating altogether and become much calmer.
I agree that a second form of birth control is in order, though. Condoms have a pretty crappy effectiveness rating, as these things go. Diaphragms and cervical caps are also crappy, as well as hard to use, and you’re probably not a good candidate for an IUD at this point. Depo is really effective, but if you have a bad reaction to it, you’re just stuck for three months. The pill is pretty effective (about 95% for typical use), and there are lots of formulations you can try. You can also try the patch or Nuvaring, which deliver the same hormones as the pill, but with less room for user error (and thus a higher effectiveness rate.) There’s also Lunelle, the combined hormone injection.
When I was on Ortho-TriCyclen my drive wasn’t normal and I was in a constant state of pissed off.
Switched to Yasmin and I’m back to normal.
I agree that some of the higher dose pills (like ortho tri) create a “constant state of pissed off.” I’d vote starting off with a low dose version such as Yasmine (mentioned earlier) or (Mercette.)
I was on Ortho-Novum 1/35 for about 5 years and ever so gradually my libido was decreasing, till I became concerned. However I had absolutely NO other problems with it. Recently I switched to Lo-Ovral which is a lower dose with a different type of progesterone, and things have improved in the libido department. Again, I found it a very easy adjustment.
Funny. I’ve been on Ortho tri pills for years now and I don’t have any problems with pissyness, I absolutely love them. No weight gain, horny on a regular basis, no break-through bleeding, no problems with my contacts.
My sister can’t take them, though. She had some issues and switched to another brand.
I was on the pill a few years back, and in addition to horrible headaches, it caused my sex drive to disappear, and it hasn’t really reappeared. =\
I went on it because I got a boyfriend. My sex drive went kaput. This contributed to problems in our relationship that resulted in me breaking up with my boyfriend.
I used to think that there was no way I’d be sexually active and not be on hormonal birth control. Now I’m thinking the whole diaphragm/condom combo might be worth the hassle.
P.S.–OrthoTriCylen was the culprit. I had previously been on Lo-Ovral 28 and had no problems, so it probably depends on the pill used.